Wyoming, 2017

High Wind in Wyoming, December 19 to 20, 2017

December 19 to 20, 2017 · NWS CYS · 3 events in 1 county or zone

A brief period of strong gap winds developed across the North Snowy Range foothills.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief period of strong gap winds developed across the North Snowy Range foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 19, 10:35 PM MST, 40 minutes earlier.

Area forecast discussion, Dec 19, 10:35 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1035 PM MST Tue Dec 19 2017

.UPDATE...
Issued at 917 PM MST Tue Dec 19 2017

We are sending out a quick update to upgrade the high wind watch
to a high wind warning for Arlington. Latest surface analysis was
showing decent pressure falls taking place across northern and
central Wyoming in response to jet energy moving in from the
southwest. This will continue to increase the gradient across
southern Wyoming overnight.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 210 PM MST Tue Dec 19 2017

Concerns will focus on the return to winter weather Weds night
through Thursday night along with snowfall.

Mainly clear across the CWA this afternoon and this will continue
this evening before clouds begin increasing later tonight ahead of
an upper trough now impinging along the west coast. Some weak
shortwave energy will pass across overnight and should increase
the pressure gradient around the mtns so expect winds to increase
there, possibly flirting with high wind levels in the wind favored
area around Arlington. Have posted a High Wind Watch for that area.
Rest of the wind prone areas not looking so likely but still a windy
period later tonight into Weds. Continued mild Weds with some gusty
winds in a favorable swly flow ahead of the upper trough.

Changes begin Weds night with the passage of a strong cold front
while the upper trough closes off an upper low over Utah. Surface
upslope flow and some upper diffluence expected to spread widespread
mainly light snows to the CWA through Thursday, tapering off from
NW to SE in the afternoon as the upper system digs over the southern
Rockys. Still looking like a general 2-5 inches over the plains
with 8-11 over the higher peaks. Some blowing snow likely in spots
with a healthy northerly wind later Weds night into Thursday. Quite
cold Thursday with max temps in the teens to lower 20s. Clearing out
Thursday evening with lighter winds setting up a very cold night with
lows below zero likely in low lying areas such as the Laramie
Valley.

.LONG TERM...(Friday through Tuesday)
Issued at 210 PM MST Tue Dec 19 2017

A busy holiday weekend and early next week shaping up with some winter
weather headlines to discuss.

12Z numerical models and their ensembles are in good agreement, with
the next Arctic air mass plunging south across the CWA Friday night
and Saturday, accompanied by widespread snow, very cold temperatures
and bitterly cold wind chills. Prior to the frontal passage, there
will be a brief temperature moderation with highs mid teens to mid
20s. Snow spreads south across the CWA Friday, continues through
Saturday afternoon, and tapers off from north to south by Saturday
evening. Snow ratios will be close to 25:1, with accumulations from
1-2 inches western NE, 2-6 inches southeast WY, and 6-8 inches over
the mountains. Temperatures will not recover much Saturday, with
single digits to lower teens in the afternoon. Wind chill advisories
and warnings will become a factor after the snow ends Saturday, and
linger into early next week, with blustery north-northwest winds.
The coldest ambient temperatures will occur late Saturday night and
early Sunday morning, ranging from around 0 to teens below zero west
of the Laramie Range, most. Increasing west winds with gusts to 40
mph will drive wind chills to 30 to 40 below zero west of I-25. A
rather tight pressure gradient develops by 12Z Sunday morning, with
CAG-CPR 700/850mb heights exceeding 50m, and continuing through
late Sunday night. Also, 700mb winds increase to 50-55kt Sunday,
so high wind headlines may be required for the normally wind prone
areas of southeast WY. With the stronger winds, travel impacts from
blowing/drifting snow, slick roads, and poor visibilities will need
to be considered. Temperatures begin to slowly moderate Christmas Eve
and Day as the axis of the coldest air mass gradually shifts east. GFS
typically doesn't handle the extent and duration of these Arctic cold
outbreaks, and moderates the air mass too quickly. Undercut ECMX MOS
high temperatures Monday about 10 degrees, and followed closely for
Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1027 PM MST Tue Dec 19 2017

Latest water vapor loop was showing the upper level trof
continuing to dig across the Pacific northwest. As this feature
approaches the region, the jet energy will continue to increase
across western Wyoming. As a result, this will cause the pressure
gradient to continue to increase which will result in strong gusty
wind speeds at the KLAR/KRWL TAF sites after 15z. We did bump up
wind speeds to reflect this potential. Meanwhile, the cold front
is expected to slide through KRWL and northern Nebraska by
midnight. Snowfall will also develop behind this boundary and
should move into KRWL before 06z tomorrow night.

&&

.FIRE WEATHER...
Issued at 210 PM MST Tue Dec 19 2017

One more mild day Weds with some gusty winds around the mtns, then
a strong cold front will pass across the area Weds night with much
colder temps and snow behind it. Very cold through the weekend with
light snow Thursday then again Friday night and Saturday. Fire
weather concerns not anticipated.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 10 AM MST Wednesday for WYZ110.

NE...None.
&&

UPDATE...REC
SHORT TERM...RE
LONG TERM...MAJ
AVIATION...REC
FIRE WEATHER...RE
Hazardous weather outlook, Dec 19, 9:51 PM MST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
951 PM MST Tue Dec 19 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-201230-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
951 PM MST Tue Dec 19 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A strong cold front will sweep across the region Wednesday night
and Thursday. This front will be accompanied by widespread
accumulating snowfall, some drifting snow, and much colder
temperatures. Morning lows near zero degrees are possible Friday.

An arctic cold front is forecast to move into the region during
the weekend bringing more snowfall and the potential for bitter
cold temperatures. Those with early holiday travel plans late
this week and into the weekend should continue to monitor the
latest weather forecasts.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-201230-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
951 PM MST Tue Dec 19 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Periods of strong gusty winds are possible across the wind prone
areas along Interstate 80, mainly between Laramie and Rawlins.
West to southwest winds may gust to 50 to 60 mph at times through
tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A strong cold front will sweep across the region Wednesday night
and Thursday. This front will be accompanied by widespread
accumulating snowfall, some drifting snow, and much colder
temperatures. Morning lows near zero degrees are possible Friday.

An arctic cold front is forecast to move into the region during
the weekend bringing more snowfall and the potential for bitter
cold temperatures. Those with early holiday travel plans late
this week and into the weekend should continue to monitor the
latest weather forecasts.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 19, 11:15 PM MST to December 20, 12:20 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
December 20, 7:30 AM MST to 9:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 20/0805 MST.

High Wind, North Snowy Range Foothills

When
December 20, 9:25 AM MST to 9:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured peak wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730744, 730745, 730746.